Thyrotoxic hypokalemic periodic paralysis in a Turkish male with graves' disease: a rare case report and review of the literature


EREM C.

ENDOCRINE, vol.27, no.1, pp.63-65, 2005 (Journal Indexed in SCI)

  • Publication Type: Article / Case Report
  • Volume: 27 Issue: 1
  • Publication Date: 2005
  • Title of Journal : ENDOCRINE
  • Page Numbers: pp.63-65

Abstract

Thyrotoxic hypokalemic periodic paralysis (THPP) is a very rare complication of thyrotoxicosis in whites, but is more frequently reported in individuals of Asian descent. Hypokalemia, with associated flaccid paralysis, and signs of hyperthyroidism, are the hallmark. We have reported a case of a 28-yr-old white man with Graves' disease presenting with a 2-wk history of episodic flaccid quadriplegia. Physical examination disclosed a resting tachycardia and symmetrical, proximal weakness involving both arms and legs. Electrocardiogram and electrolyte analysis showed a severe hypokalemia, and thyroid function tests revealed hyperthyroidism. The patient was diagnosed as having Graves' hyperthyroidism and THPP. Paralysis resolved with potassium supplements. He was treated with propranolol and, subsequently, methimazole. He had no further episodes of hypokalemic paralysis. To the best of the author's knowledge, and after a Medline search, THPP has not been described previously in a Turkish man.